Minnesota, 2020

Damaging Wind in Minnesota, June 18, 2020

June 18, 2020 · NWS MPX · 1 event in 1 county or zone

A cold front moved across Minnesota during the afternoon of Thursday, June 18th. Modest instability and ample wind shear of 30 to 40 knots produced a line of thunderstorms across Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cold front moved across Minnesota during the afternoon of Thursday, June 18th. Modest instability and ample wind shear of 30 to 40 knots produced a line of thunderstorms across Minnesota. Most of storms were non-severe, but one storm produced damage northeast of Hutchinson where trees were blown down and blocked a road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 18, 1:57 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 18, 1:57 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Thu Jun 18 2020

.SHORT TERM...(This evening through Friday night)
Issued at 257 PM CDT Thu Jun 18 2020

Finally seeing some scouring of the cloud cover in south
central/southwest MN and northwest IA, which should contribute to
further atmospheric destabilization during the late afternoon.
MLCAPES have increased to around 1500 J/KG along the Iowa border
of south central MN, where CIN looks to have eroded. So in
addition for the potential for storms currently over far southwest
MN to strengthen as they encounter higher instability,
additional, strong to severe storms may form in a linear fashion
farther to the east over south central MN. Damaging winds still
look to be the primary threat, although hail can't entirely be
ruled out given borderline mid-level lapse rates.

Rainfall-wise, we have seen some decent amounts already today over
west central MN, where 1.5-2.5 inch amounts have been reported.
Expect the heavier rainfall with this next round of thunderstorms
to shift fairly quickly east, and given the dry/drought
conditions over west central MN into central MN, flooding issues
are very unlikely. Farther east, any water issues would be
confined to typical urban/poor drainage spots, where getting a
quick 1-2 inches causes problems (ponding).

The severe threat should wane late this evening, but showers and
thunderstorms will persist into the overnight hours in east/south
central MN and west central WI. On Friday, showers linger over
west central WI, but dry conditions should be found elsewhere.
High temperatures will return back to cooler than normal values,
with mid 70s to lower 80s. While winds will be out of the north in
the wake of the front, speeds will be rather light (under 10
knots).

The baroclinic zone stalls just southeast of the area through
Friday night, while mid-level shortwave energy lifts northeast
from the Central Plains. This will bring continued shower and
thunderstorm chances into Saturday for south/east central MN into
west central WI.

.LONG TERM...(Saturday through Thursday)
Issued at 257 PM CDT Thu Jun 18 2020

An active pattern will bring occasional showers and thunderstorms
throughout the long term forecast period as we remain under the
influence of mid-level shortwave energy. Over the weekend, weak
waves in the base of the low over Manitoba stream overhead, and
then as the low spins across Ontario and the Great Lakes next
week more impulses on the western periphery pass across the area
in the ensuant northwest flow. Given the lack of attendant
surface features and the transient nature of the rainfall, severe
weather and/or flooding concerns are low throughout the week.
Also, given this type of pattern, near to below normal
temperatures are likely, with highs in the mid 70s to lower 80s
for the most part.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1201 PM CDT Thu Jun 18 2020

We expect a continued waning trend of the lingering showers early
this afternoon, and then re-development of thunderstorms,
possibly strong, is expected between 21Z and 00Z over central
southern MN, spreading east into WI through the evening. MVFR
conditions are expected with the thunderstorms, along with the
potential for strong wind gusts at sites (particularly for
KMKT/KMSP/KRNH). Scattered showers and MVFR ceilings look to
linger overnight in the wake of the thunderstorms, mainly from
east/south central MN into west central WI. MVFR clouds will
likely persist over WI on Friday morning, but mostly clear skies
are expected elsewhere. South-southwest winds shift to north-
northwest with the passage of the cold front. Speeds on Friday
look to be around or below 10 knots.

KMSP...The window for potentially strong thunderstorms still looks
to be between 22Z and 02Z, with weaker storms and showers
lingering after that until 07Z. Strong wind gusts are the primary
threat with the late afternoon and early evening storms. MVFR
ceilings (around 3KFT) look to linger overnight in the wake of the
showers and thunderstorms.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc -TSRA/MVFR. Wind NE 5 kts.
Sun...VFR. Chc -TSRA/MVFR. Wind W 5-10 kts.
Mon...VFR. Chc -TSRA/MVFR. Wind WNW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...LS
Hazardous weather outlook, Jun 18, 11:12 AM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1212 PM CDT Thu Jun 18 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1212 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon into tonight. There is
a risk of severe storms, especially over central and southern
Minnesota. The main hazard is damaging winds. In addition, a few
storms may produce heavy rain which could produce isolated
flooding, mainly in poor drainage or low lying areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms are possible Friday night
through the middle of next week. Severe weather is not expected
at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon and
evening.

In the hours before

Local storm report, Jun 18, 12:46 PM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
146 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NNE CLARA CITY        45.00N 95.33W
06/18/2020  M2.15 INCH       CHIPPEWA           MN   COCORAHS

            COCORAHS STATION MN-CP-8 RAYMOND 4.7 WSW.

&&

TDH
Special weather statement, Jun 18, 2:29 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
329 PM CDT Thu Jun 18 2020

MNZ065-182100-
Renville-
329 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN RENVILLE COUNTY...

At 328 PM CDT, a strong thunderstorm was located near Bird Island, or
13 miles northeast of Redwood Falls, moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Olivia, Hector, Bird Island, Buffalo Lake, Morton, Danube, Lakeside
and Bechyn.

This includes the following highways...
 U.S. Highway 212 between mile markers 70 and 101.
 U.S. Highway 71 between mile markers 82 and 106.

LAT...LON 4489 9450 4471 9450 4471 9463 4465 9463
      4454 9500 4489 9519
TIME...MOT...LOC 2028Z 244DEG 37KT 4470 9494

Dye
Special weather statement, Jun 18, 2:56 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
356 PM CDT Thu Jun 18 2020

MNZ073-074-182130-
Brown-Redwood-
356 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL REDWOOD AND BROWN
COUNTIES...

At 355 PM CDT, a strong thunderstorm was located near Sleepy Eye, or
17 miles west of New Ulm, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Springfield, Morgan, Comfrey, Evan, Cobden,
Essig, New Ulm Airport and Searles.

This includes U.S. Highway 14 between mile markers 76 and 103.

LAT...LON 4446 9497 4445 9474 4443 9469 4439 9467
      4440 9464 4435 9449 4427 9442 4426 9437
      4418 9437 4411 9494 4411 9498
TIME...MOT...LOC 2055Z 244DEG 21KT 4433 9481

Dye
Special weather statement, Jun 18, 3:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Thu Jun 18 2020

MNZ058-065>067-182130-
McLeod-Sibley-Renville-Meeker-
402 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEEKER...NORTHWESTERN
SIBLEY...MCLEOD AND NORTHEASTERN RENVILLE COUNTIES...

At 401 PM CDT, a strong thunderstorm was located near Hutchinson,
moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hutchinson, Glencoe, Dassel, Hector, Silver Lake, Brownton, Buffalo
Lake, Stewart, Cosmos, Greenleaf, Sumter and Lakeside.

This includes the following highways...
 U.S. Highway 12 between mile markers 109 and 114.
 U.S. Highway 212 between mile markers 92 and 114.

LAT...LON 4460 9466 4490 9477 4491 9476 4515 9427
      4513 9426 4499 9426 4498 9414 4482 9402
TIME...MOT...LOC 2101Z 239DEG 21KT 4490 9446

Dye

The radar

The Minneapolis radar (KMPX), 59 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McLeod

When
June 18, 3:20 PM CST to 3:22 PM CST
Where
McLeod County, 6.24 mi NW of Silver Lake to 6.02 mi NW of Silver Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.958, -94.298

Several trees were blocking the road near the intersection of Lake Hook Road, and 235th Street, and along County Road 7 and 230th Street. Power outages were reported in townships around Hutchinson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887914.